One of the world’s foremost authorities on vitamin D metabolism and physiology said, “Worrying about vitamin D Overdose or toxicity of vitamin D is like worrying about drowning when you are dying of thirst.” He challenged anyone in the scientific community to present even a single case of vitamin D toxicity in adults from ingestion of up to 1,000 ug (40,000 IU) a day. Vieth’s challenge remains unanswered and his work remains unrefuted.
Vitamin D is an essential nutrient with therapeutic use in some cases, but that does not mean it is devoid of potential toxicity. Ingestion of vitamins in quantities larger than recommended for the maintenance of good health leads to overdose of vitamin D. It causes toxicity and varies from individual to individual according to one’s metabolism. The symptoms of overdose of vitamin D may also vary.
Vitamin D is responsible for two important functions. Vitamin D is a fat-soluble vitamin, which promotes utilization of calcium and phosphorus in the body by enhancing absorption of these two minerals from the intestine. It is required for normal mineralisation of bone and it plays an essential role in the homeostatic regulation of plasma calcium concentration.
There are two sources of Vitamin D in humans. It is either obtained through ingestion of appropriate foods in the diet or photolysis of 7-dehydrocholesterol in the skin. Once vitamin D is absorbed, it gets bound to a specific globulin and reaches the blood to the liver.
The vitamin D requirements do not vary just with age, pregnancy or lactation, it also varies with the quality of the diet one is taking. Any recommendation for vitamin D supplementation must be made only after careful scrutiny of the diet. The indiscriminate use of over-the-counter vitamin D preparations for irrational reasons can be dangerous. People must be made aware of the potential hazards of overdose.
Some symptoms of overdose of vitamin D are experiencing weakness in the muscles, nausea, vomiting, poor appetite, constipation, weakness, and weight loss. The overdose can also raise blood levels of calcium. It can give rise to mental confusion. High blood levels of calcium can cause abnormalities in heart rhythms. Cases have been reported of Calcinosis also. Calcinosis is the deposition of calcium and phosphate in the body’s soft tissues such as the kidney. They can be caused by vitamin D toxicity.
Vitamin D overdose symptoms should be checked by your doctor. If there is a feeling that you may be suffering from vitamin D overdose, its best to visit a doctor. As usual no depending on self-help, help from person who has undergone it himself or another round of `over-the-counter’ medicines. Your body’ working may be best observed by the doctor and medicines or treatments prescribed accordingly will bear results that are faster and more effective.
post a comment
© 2006 - 2012 Healthoma.com. You can link to the articles of this website from your websites but are not allowed to post the whole articles on your websites. Violators will be prosecuted.